Thank you for the input. I will give it sometime.
Sometimes when kids are medicated the doctors need to "play with" the dosage. I know that it took a little time to get my son onto the proper doses. I would talk to the doctor about it.
Meet ith the Dr. and see what he sais. 8 weeks is not a very long time to be on a med, but it is a long enough time to develope a tolorence on such a low amount, especially because of how it is being distributed as in timed release. This is not a bad thing it happens to anyone on a narcotic. This is a good narcotic so excuse that word, it has given people a chace at life and you only get one.
There should reach a point where the correct dose is achieved and maintanes for quite a significant time. Stimulants are not as much like opiates as gaining tolorence to a stimulant takes much much longer. Some people have been 10 years with maybe a 5 miligram increase. Do not be afraid of Adderall, if it works trust me we are talking about the difference between man he had so much potential but just couldn't follow through = depression for him, and "Yes he is doing great, graduating with a 3.6 from Harvard Law.
Now lets say adderal causes heart issues, (it probably does) so does lack of exercise, probably even more by the way. Here lies "your son" (you willl of course be gone already) died a few years prematurely but had the most amazing, interesting, succesful, happy life out of anyone we know achieved academic success, married without divorce and was known for just plain loving life. Now how bad does the Adderal sound?, It is about Quality or Quantity no side effects, but miserable and failing school , No tests have shown any major immideate dangers when use properly, and patient has good general health. Dr's prescribe this med, becuase it is almost a miracle worker when it comes to ADD as a social and learning disability.
Get him off the time release stuff and see if he can take it as needed for the learning disability side of the disease.
Then see if you can help him with the coping skills with a well qualified professional. This way he could do this
Take one 4 hour dose during school if he needs it that day for testing or test reviews, come home spend 20 minutes trying to do homework without meds if no luck take the smallest dose possible and complete work. What will start to happen is he will go through certain days where he does not need the meds, and some days where he will need them the whole day, the most important part of this is that he will begin to identify the parts of his ADD that benefit being off meds, and the parts that require meds. What then happens is he will 1) learn his strengths and weaknesses in regards to ADD 2) Automatically take medicine only certain days (always with a back-up does of course just in case 3) Require a much lower dose, why ? becuase he wont neew the extra 20 miligrams just to keep him level untill it is time to so homework, so just take a regular 10, or a 1/2 of one do work and take the other half if needed
Adderall is a med that is much better the more control you have over, when to take it, and the amount to take.
Part of the reason this whole XR thing started was the fact that poeple are crushing and snorting it, and convinience for the user.
Trust me let your son decide when to be on it instead of just saying here, take this pill it will last all day.
I currently take 30mg Adderall XR. I am however 39 years old and 6 feet tall (170 lbs). The 10 and 20 milligram doses never worked for me at all, not since day #1. I usually work 14-16 hour days and sometimes I need an extra dose in the early afternnoon as the affects only last me about 7 or 8 hours. This puts me at 60 mg per/day (the maximum dosage allowed according to the "Physicians Desk Reference"), although some doctors will prescribe higher, I will never go there and will discontinue the drug entirely before upping the dosage.
Although my use may seem excessive, please understand that I only take Adderral as needed and in no event do I take it more than 4 or 5 days out of 10. I am "off" it more than I am "on" it. I never take this drug more than 3 or 4 consecutive days in a row without taking whats called a "drug holiday" for an equal or greater amount of time to regulate and clear my system. This allows me to first, avoid a dependancy (addiction) and second, avoid developing a physiological tolerance to the drug which would otherwise lead to constantly increasing the dosage.
Your son is twelve and should be receiving cognitive therapy for this disorder every day or week, as I do. Drugs should always be a "default" or "last resort" option especially for someone of such tender years. Remeber, MOST DOCTORS HAVE BEEN TRAINED TO THROW DRUGS AT EVERYTHING!, especially when faced with mental health issues.
Many children and adults have developed tools to achieve focus and concentration and reduce hyperactive behavior without drugs, and while some have not, they have learned to regiment and minimize their drug intake by developing a dualistic approach; that involves cognitive treatment that is complimented by medication.
When originally diagnosed, my doctor simply prescribed Adderall and sent me on my way. It was up to me alone to pursue cognitive therapy and now I am learning to deal with this disorder without chemicals. I do not yet know whether I will ever be able to give them up entirely, but that is my untimate goal as Adderral is very dangerous and can lead to very bad addiction. This is why it is considered a level 2 controlled substance by the FDA (same category as cocaine) due to its high potential for abuse and misuse.
Remember that he is 12 and you are the adult. Please contact a good cognitive therapist that works with children with ADD/ADHD. Try and get rid of those drugs if you can, or at least minimize them as much as you can. Control his diet, use alternative treatments, pray, do anything you can as most people will tell you that have been using Adderall for many years; "I wish that I never started down THAT ROAD!!!!!"
In any event, talk to your doctor first of course, but do not give him the drugs every single day. Every now and then withdraw the medication entirely and see how he acts. If he is restless, angry, agitated or prone to trouble you may very well have a drug addicted child on your hands. Good Luck!
I would wait till your next appointment and talk to the doctor. My 11 year old son is just re-starting methylphenidate because he used to be on it. He tried every single ADHD drug out there but it made him seem Bipolar. His mood swings would just beome rampant. He punched holes in his closet. We got him all the testing necessary and found that he does not seem to have bipolar at the moment but pretty severe ADHD with some learning disabilities. He is going to start the progression on to higher doses very slowly. He will be on 5mg for two weeks then 10 mg for two weeks and so on....and the teachers are just going to have to be patient. They have to understand that the kids aren't going to go from 0 to 60 mg in a month or a week....that is what happened the last time and I suspect that is why my son's body did not react well to the meds. They had him on the one a day meds on a high dose too fast. So we are taking it easy. It won't be as effective right away....but like I said they will have to understand that we are trying to help them, that they will have to remain patient for the right dose to be reached and maintained and then success will be possible.